Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

August 22, 2012Carver County, McLeod County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 22, 2012, 12:07 PM CDT for Carver County, McLeod County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2012, 12:07 PM CDT (17:07 UTC)
Expired
Aug 22, 2012, 1:00 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN

Counties Carver County, MN, McLeod County, MN

The radar

The Minneapolis radar (KMPX), 40 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 12:52 PM CDTHAIL 0.5Dassel, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WWUS83 KMPX 221707
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CDT WED AUG 22 2012

MNZ058-059-066>069-221800-
CARVER-MCLEOD-MEEKER-SCOTT-SIBLEY-WRIGHT-
1207 PM CDT WED AUG 22 2012

...THUNDERSTORMS MOVING OVER 
CARVER...MCLEOD...MEEKER...SCOTT...SIBLEY AND WRIGHT COUNTIES 
THROUGH 100 PM CDT...

AT 1204 PM CDT...SCATTERED THUNDERSTORMS WERE ALONG A LINE EXTENDING 
FROM 8 MILES SOUTHEAST OF LITCHFIELD TO 6 MILES WEST OF GLENCOE TO 7 
MILES EAST OF GAYLORD. THESE STORMS WERE MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH.

* LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
  BISCAY.
  RUSH RIVER.
  DASSEL.
  SILVER LAKE.
  STOCKHOLM.
  COKATO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

IF YOU ARE NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 4480 9438 4516 9454 4516 9390 4480 9374
      4455 9357 4455 9391 4452 9388 4448 9390
      4446 9393 4446 9414
TIME...MOT...LOC 1706Z 269DEG 19KT 4507 9437 4480 9424
          4454 9406

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 22, 6:25 AM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 22, 6:25 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 AM CDT WED AUG 22 2012

.AVIATION... /12Z TAF ISSUANCE/

SCATTERED SHOWERS AND A FEW THUNDERSTORMS OVER THE SOUTHWEST
QUARTER OF MN EARLY THIS MORNING ARE EXPECTED TO EXPAND/DEVELOP
EAST NORTHEAST THIS MORNING IN ZONE OF LOW LEVEL WARM AIR/MOISTURE
ADVECTION. VFR CONDITIONS WILL DOMINATE WITH CEILINGS FOR THE
MOST PART AT 10K OR ABOVE. SOME BKN040-060 POSSIBLE IN THE HEAVIER
SHOWERS. THE ACTIVITY IS EXPECTED TO PASS ACROSS THE TWIN CITIES
IN THE 15Z-19Z TIME FRAME...THROUGH KRNH FROM 17Z-20Z AND KEAU
19Z-22Z. KSTC AND ESPECIALLY KAXN MAY BE ON THE NORTH END OF THE
SHOWERS AND NOT SEE MUCH AT ALL. WINDS TODAY WILL BE SSE AT 7-11
KNOTS. SPEEDS NEAR 15 KNOTS POSSIBLE AT KRWF AND KAXN THIS
AFTERNOON. THE THREAT FOR SHOWERS AND ISOLATED THUNDERSTORMS WILL
RETURN TONIGHT AS THE LOW LEVEL JET INCREASES ACROSS MN.
CONFIDENCE FOR SHOWERS HIGHEST TONIGHT FROM KRWF THROUGH KAXN AND
KSTC.

KMSP...
A FEW SHOWERS MOVING THROUGH FROM 15Z-19Z WITH A SMALL THREAT FOR
THUNDER AS WELL. A FEW SHOWERS MAY OCCUR AGAIN LATE TONIGHT. VFR
CONDITIONS EXPECTED THROUGH THE PERIOD. SE WINDS 7 KNOTS THIS
MORNING BECOMING MORE SOUTHERLY THIS AFTERNOON NEAR 10 KNOTS. SE
WINDS 6-8 KNOTS TONIGHT.

/OUTLOOK FOR KMSP/
THURSDAY...VFR WITH TSRA POSSILE. WINDS SSW 10-15 KTS.
FRIDAY...VFR. WINDS S 5 TO 10 KTS.
SATURDAY...VFR WITH TSRA POSSIBLE. WINDS SSW AT 10 KTS.

&&

.DISCUSSION... /ISSUED 413 AM CDT WED AUG 22 2012/

GONE IS THE PLEASANT AND DRY WEATHER /IN TERMS OF DEWPOINTS/
OF THE PAST COUPLE OF WEEKS...INSTEAD IT IS BACK INTO THE ABOVE
NORMAL CONDITIONS WE HAVE HAD MOST OF THE SUMMER THAT WILL BE
COMING BACK WITH A VENGEANCE OVER THE COURSE OF THE NEXT WEEK. IN
ADDITION...WE WILL SEE SEVERAL GOOD CHANCES FOR RAIN IN THE COMING
DAYS. THOSE CHANCES LOOK BEST TODAY...THURSDAY INTO THURSDAY
NIGHT...AND AGAIN SATURDAY INTO SATURDAY NIGHT. MODELS MAINTAIN
DECENT AGREEMENT WITH THE LARGE SCALE PATTERN THROUGH THE
WEEKEND...WITH SIGNIFICANT DISAGREEMENTS NOT SHOWING UP UNTIL DAY
6 AND BEYOND.

MUCH TO DISCUSS WITH THIS FORECAST WITH CONCERNS AROUND PRECIP
CHANCES...JUST HOW WARM DOES IT GET OVER THE COMING DAYS...AND HOW
QUICKLY DO WE SEE HIGHER DEWPOINT AIR REACH THE MPX CWA.

STARTING WITH POPS...STRONG WAA CENTERED OVER THE FSD CWA THIS
MORNING HAS RESULTED IN THE DEVELOPMENT OF SCT STORMS OVER SE
SODAK/SW MN THIS MORNING. THESE STORMS ARE ALMOST BEING COMPLETELY
FORCED BY WAA THAT IS TAPING INTO ELEVATED INSTABILITY...AND AS
USUAL...MUCH OF THE GUIDANCE IS NOT DOING THIS WAA MUCH JUSTICE WITH
THEIR QPF FORECASTS. LOCAL WRF...RAP...AND 6Z NAM SEEM TO HAVE THE
BEST HANDEL ON THE SITUATION THIS MORNING. BASED ON THOSE
FORECASTS...CURRENT POP FORECAST FOR TODAY MAY NOT BE FAST
ENOUGH...WITH STORMS POSSIBLY REACHING THE TWIN CITIES BY 18Z AND
THE EAU AREA AROUND 21Z.

ONCE THE LLJ ENTERS THE AREA TODAY...IT NEVER REALLY LEAVES THE
AREA THROUGH THE WEEKEND. BY THIS EVENING...THIS INITIAL LLJ SURGE
WILL PUSH UP INTO THE LAKE SUPERIOR REGION...WITH THE NEXT SURGE
IN THE LLJ FOCUSING BACK WEST TONIGHT. AS A RESULT...SHOULD SEE
FOCUS FOR ANY CONVECTION TONIGHT SHIFT BACK TOWARD WRN MN.

GOING INTO THURSDAY AND THURSDAY NIGHT...BIGGEST TREND SEEN WITH
DETERMINISTIC MODELS WAS TO SLOW THE PROGRESS OF THE SFC THROUGH
INTO THE AREA ON THURSDAY...WITH THIS FORECAST SLOWING THE
PROGRESSION OF POPS ACROSS THE AREA THURSDAY INTO THURSDAY NIGHT.
AS INDICATED BY THE SPC SWODY2 OUTLOOK...MANY OF THE MODELS LIKELY
OVERDOING EXTENT OF LOW LEVEL MOISTURE AHEAD OF THIS BOUNDARY
THURSDAY...MEANING THE GFS MLCAPE VALUES OF 2000-3000 J/KG AHEAD
OF THE BOUNDARY THURSDAY AFTERNOON ARE OVERCOOKED A BIT.
STILL...WITH TEMPS PUSHING 90 AHEAD OF THE BOUNDARY...SHOULD BE
ABLE TO ECLIPSE THE 1000 J/KG MARK WITH MLCAPE...AND WITH LLJ
OVERHEAD AND AT LEAST MODEST SFC CONVERGENCE ALONG THE
BOUNDARY...SCT CONVECTION WILL LIKELY DEVELOP DURING THE
AFTERNOON IN WRN MN. THIS ACTIVITY WILL THEN SHIFT EAST OVERNIGHT
THURSDAY. STILL HAVE HIGHEST POPS INDICATED THURSDAY NIGHT...AS
NOCTURNAL STRENGTHENING OF LLJ SHOULD HELP ENHANCE PRECIP THEN.

DURING THE DAY FRIDAY..THE LLJ LOOKS TO PUSH EAST...WITH ALL BUT
THE FAR ERN PART OF THE MPX STAYING HOT AND DRY FOR FRIDAY. THIS
DRYNESS WILL BE SHORT LIVED HOWEVER...AS OVERNIGHT FRIDAY NIGHT
WILL SEE THE NEXT BOUNDARY AND LLJ SURGE ENTERING WRN MN. HAVE
POPS INCREASING OUT WEST AGAIN FRIDAY NIGHT AFTER 6Z...WITH
ANOTHER ROUND 0F 40-50 POPS WORKING ACROSS THE AREA SATURDAY INTO
SUNDAY AS SOME SEMBLANCE OF A LLJ WORKS THROUGH. THIS WEEKENDS
SYSTEM THOUGH DOES HAVE SOME SIGNIFICANT DISAGREEMENTS WITH THE
MEDIUM RANGE MODELS. THEY ALL TAKE A FAIRLY COMPACT CLOSE LOW
ACROSS SRN CANADA OVER THE WEEKEND...BUT THE GFS/ECMWF SHOW THE
SIGNS OF SOME SPLIT FLOW OCCURRING. THE GFS CONTINUES TO MERGE A
SRN STREAM WAVE WITH THE MAIN UPPER LOW OVER THE AREA SATURDAY
INTO SATURDAY NIGHT...WITH A RATHER WET SCENARIO HAPPENING. THE
ECMWF ON THE OTHER HAND KEEPS THE SOUTHERN WAVE WELL SOUTH OF THE
MPX AREA...WITH THIS CWA SITTING BETWEEN AREAS OF PRECIP TO THE
NORTH AND SOUTH. BY SUNDAY NIGHT...ANY LOW LEVEL JETTING LOOKS TO
MOVE OUT OF THE AREA...WITH MONDAY AND TUESDAY LOOKING DRY.

NOW TO TEMPS. FIRST SIGNIFICANT THING TO NOTE ABOUT THE
TEMPERATURES IS THE PROLONGED WARMUP WE WILL SEE COMMENCING TODAY
AND LASTING THROUGH THE REST OF THIS FORECAST. FOR THE FIRST TIME
IN QUITE A FEW DAYS...H85 TEMPS WILL BE INCREASING TO ABOVE +15C
AREA WIDE TODAY. THE GFS AND ECMWF BASICALLY KEEP H85 TEMPS ABOVE
THIS +15C MARK THROUGH THE COURSE OF THEIR 240 HR FORECASTS...WITH
SEVERAL BOUTS OF ABOVE +20C COMING THROUGH THE WEEKEND. THIS MEANS
TWO THINGS...ONE...WE WILL BASICALLY BE ABOVE NORMAL ON TEMPS TO
END THE MONTH WITH A RATHER WARM STATE FAIR LOOKING IN LINE...AND
TWO...WE ARE LIKELY NOT DONE WITH HIGHS IN THE 90S. BIGGEST ISSUE
WITH TEMPS OVER THE NEXT THREE DAYS WILL BE CLOUD COVER. GIVEN
STRENGTH OF WAA THIS MORNING...EXPECT A PRETTY GOOD BATCH OF ACCUS
TO WORK ACROSS THE CWA TODAY. THIS COULD HOLD HIGHS BACK A BIT
ACROSS ERN MN INTO WRN WI. IF THINGS CLEAR OUT EARLY ENOUGH SW OF
THE MN RIVER...THEN WE COULD SEE A FEW 90S OUT THERE. CLOUDS WILL
MAKE HIGHS PROBLEMATIC AGAIN ON THURSDAY. THE WARMEST DAY LOOKS TO
BE FRIDAY...AS OUR LOCATION BETWEEN SYSTEMS SHOULD BRING OUT
AMPLE SUNSHINE AND A GOOD CHANCE FOR JUST ABOUT EVERYONE TO SEE
HIGHS IN AT LEAST THE UPPER 80S...WITH 90S CERTAINLY POSSIBLE
ACROSS MOST OF THE MN AREA.

LAST ISSUE TO DISCUSS ARE THOSE DEWPOINTS. AS ALLUDED TO
ABOVE...NUMERICAL MODELS LIKELY TOO AGGRESSIVE WITH BRINGING SFC
DEWPS BACK UP INTO THE UPPER 60S ON THURSDAY...ESPECIALLY
CONSIDERING A STALLED OUT SFC BOUNDARY FROM TX OVER TO GA
CONTINUES TO HAVE 70 DEGREE DEWPOINTS LOCKED UP ALONG THE GULF
COAST. BIGGEST DAY OF CONCERN FOR DEWPS COMES THURSDAY...AS DEEP
MIXING DURING THE DAY COULD RESULT IN SOME RATHER LOW DEWPS
THURSDAY AFTERNOON /POSSIBLY FALLING BACK INTO THE 40S/ ACROSS THE
ERN HALF OF THE CWA. BUFKIT SOUNDINGS FROM THE NAM CERTAINLY
SUPPORT THIS IDEA...AND TRENDED DEWP FORECAST THURSDAY TOWARD THE
MUCH DRIER NAM AS A RESULT. AFTER THAT...WE NEVER REALLY SEE A
BOUNDARY WORK THROUGH THE AREA. INSTEAD WE WILL SEE BOUNDARIES
COME INTO AND WASHOUT OVER THE AREA THURSDAY NIGHT AND AGAIN
SATURDAY NIGHT...WHICH SHOULD KEEP DEWPS IN THE 60S GOING INTO
NEXT WEEK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/MPG
Hazardous weather outlook, Aug 22, 4:36 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 AM CDT WED AUG 22 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
436 AM CDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS WILL WORK OUT OF SOUTHWEST
MINNESOTA THIS MORNING AND INTO WESTERN WISCONSIN BY THIS
AFTERNOON. TONIGHT...THUNDERSTORM ACTIVITY IS EXPECTED TO BECOME
FOCUSED MORE OVER WEST CENTRAL AND CENTRAL MINNESOTA. AGAIN...THE
THE THREAT FOR SEVERE WEATHER LOOKS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN PARTS OF THE
OUTLOOK AREA THURSDAY...THAT WILL SHIFT INTO EASTERN AREAS
THURSDAY NIGHT INTO FRIDAY. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE THURSDAY AFTERNOON FROM CENTRAL INTO SOUTHWEST MINNESOTA.

MORE THUNDERSTORMS ARE FORECAST FROM FRIDAY NIGHT THROUGH SUNDAY AS
ANOTHER BOUNDARY WORKS INTO THE REGION. THE THREAT FOR SEVERE
WEATHER THIS WEEKEND IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 22, 12:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CDT WED AUG 22 2012

MNZ058-059-066>069-221800-
CARVER-MCLEOD-MEEKER-SCOTT-SIBLEY-WRIGHT-
1207 PM CDT WED AUG 22 2012

...THUNDERSTORMS MOVING OVER
CARVER...MCLEOD...MEEKER...SCOTT...SIBLEY AND WRIGHT COUNTIES
THROUGH 100 PM CDT...

AT 1204 PM CDT...SCATTERED THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 8 MILES SOUTHEAST OF LITCHFIELD TO 6 MILES WEST OF GLENCOE TO 7
MILES EAST OF GAYLORD. THESE STORMS WERE MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH.

* LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
  BISCAY.
  RUSH RIVER.
  DASSEL.
  SILVER LAKE.
  STOCKHOLM.
  COKATO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

IF YOU ARE NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 4480 9438 4516 9454 4516 9390 4480 9374
      4455 9357 4455 9391 4452 9388 4448 9390
      4446 9393 4446 9414
TIME...MOT...LOC 1706Z 269DEG 19KT 4507 9437 4480 9424
          4454 9406

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:06 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Scott, Wright54 min
Aug 22, 1:13 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright47 min
Aug 22, 2:01 PM CDTSpecial Weather StatementMPXHennepin, Sherburne59 min
Aug 22, 3:07 PM CDTSpecial Weather StatementMPXBenton, Isanti, Mille Lacs, Morrison, Sherburne38 min
Aug 22, 3:11 PM CDTSpecial Weather StatementMPXAnoka, Dakota, Hennepin, Ramsey, Washington79 min
Aug 22, 3:22 PM CDTSpecial Weather StatementMPXMcLeod, Meeker53 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.